MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA PLLA/HA 5.5 W/3 UB; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA PLLA/HA 5.5 W/3 UB; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72202603
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
International zip code: (b)(6).
 
Event or Problem Description
It was reported that during surgery, the tip of the anchor broke while being inserted.The procedure was successfully completed without significant delay using a back-up device.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10; h3, h6: one 72202603 twinfix ultra pk 5.5mm with 3 ultrabraid device used for treatment, was returned for evaluation.Instructions for use contains recommendations and precautionary statements for proper use of product.The inserter was returned undamaged.The handle and spring action were functional.Forks were intact and undamaged.Suture and partial anchor were returned.The anchor was attached to the inserter.There were segments of distal threads missing.The remaining were broken and showed symptoms of excess torque applied and appeared crushed on the distal threads as with an inadequate tunnel size used.Specific prep and use techniques are outlined per instructions for use if more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.It may be necessary to reduce the anchor size or increase the hole size to achieve optimal insertion force.It is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure.Breakage of the suture anchor can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation.Instructions for use recommends a 4.5 mm spade tip drill for a pilot hole and also a 5.5/6.5 threaded dilator for prep.Complaint history review indicated no similar allegations for the lot number reported.Batch review indicated no condition, product or procedure failure that supported the allegation.
 
Additional Manufacturer Narrative
H3, h6: one twinfix ultra pk 5.5mm device was used for treatment but not returned for evaluation.Due to product unavailability evaluation was limited.Factors that may affect device performance include: device ability, surgical ability, implant location and tissue condition.Instruction for use contains precautionary statements and recommendations for proper use of product.Per instructions for use ¿it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Read these instructions completely prior to use.Bone quality must be adequate to allow proper placement of suture anchor.Breakage of the suture anchor can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation.Use of excessive force during insertion can cause failure of the suture anchor or insertion device.Influences that could compromise product performance or integrity that are unrelated to manufacture include: 1) incomplete anchor insertion may result in poor anchor performance.2) suture breakage due to alternate prep method or instruments used.3) unexpected bone condition/density.4) alternate method than technique driven instructions for use.5) incomplete anchor insertion.6) loss of or lack of axial alignment.Per instructions for use: ¿it is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure¿.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.Product material met quality specification requirements of validated design.Product met specifications upon release to distribution.No additional actions required at this time.

Brand Name
TWINFIX ULTRA PLLA/HA 5.5 W/3 UB
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9809270
Report Number1219602-2020-00489
Device Sequence Number10956981
Product Code MAI
UDI-Device Identifier03596010647597
UDI-Public03596010647597
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2022
Device Model Number72202603
Device Catalogue Number72202603
Device Lot Number50700355
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2020
Initial Date Received by Manufacturer 02/12/2020
Supplement Date Received by Manufacturer04/15/2020
06/25/2020
Initial Report FDA Received Date03/09/2020
Supplement Report FDA Received Date04/16/2020
06/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1